Cartoon of the middle ear showing muscles that attach to ossicles (ear bones), and ear drum. The stapedius is attached to the stapes (of course -- horseshoe object above), while the tensor tympani is attached to the ear drum. While useful, be aware that there are multiple errors in this illustration from Loyola Medical School. With permission, from: http://www.meddean.luc.edu/lumen/meded/grossanatomy/dissector/mml/images/stap.jpg
Most tinnitus is subjective, meaning that only you can hear the noise. But sometimes it's objective, meaning that someone else can hear it, too. For example, if you have a heart murmur, you may hear a whooshing sound with every heartbeat; your clinician can also hear that sound through a stethoscope. Some people hear their heartbeat inside the ear — a phenomenon called pulsatile tinnitus. It's more likely to happen in older people, because blood flow tends to be more turbulent in arteries whose walls have stiffened with age. Pulsatile tinnitus may be more noticeable at night, when you're lying in bed and there are fewer external sounds to mask the tinnitus. If you notice any new pulsatile tinnitus, you should consult a clinician, because in rare cases it is a sign of a tumor or blood vessel damage.
Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
There is a growing body of evidence suggesting that some tinnitus is a consequence of neuroplastic alterations in the central auditory pathway. These alterations are assumed to result from a disturbed sensory input, caused by hearing loss. Hearing loss could indeed cause a homeostatic response of neurons in the central auditory system, and therefore cause tinnitus.
Antidepressants. Antidepressants, such as nortriptyline and amitriptyline, have been used as mood enhancers to help someone with tinnitus cope with the life changing implications and complications it brings. However, they are often only prescribed in the most severe of tinnitus cases as they carry some serious side effects that might not make them worth taking for everyone. These include blurred vision, heart problems, dry mouth and constipation.
Schecklmann et al (2014) suggested that tinnitus is associated with alterations in motor cortex excitability, by pooling several studies, and reported that there are differences in intracortical inhibition, intra-cortical facilitation, and cortical silent period. We doubt that this means that motor cortex excitability causes tinnitus, but rather we suspect that these findings reflect features of brain organization that may predispose certain persons to develop tinnitus over someone else.
Notch Therapy can reduce the perception of tinnitus after wearing your hearing aids for weeks or months without hearing an audible signal like static noise or ocean waves. The goal of Notch Therapy is for your brain to learn to ignore the tinnitus sound. This type of treatment is most effective for people who have tonal tinnitus – the most common type of tinnitus. Notch control is set up in the Miracle-Ear programming software by the hearing care specialist and the settings are fine tuned with you to match the pitch of the tinnitus. This feature is available in our GENIUS™ 2.0 solutions.
Though the exact cause of tinnitus — as in the specific mechanism that creates these phantom sounds in some people — remains unknown, contributing factors and triggers have been identified. Excessive exposure to loud noise is often a factor because of the damage done to your auditory system. Tinnitus may also result from jaw-joint dysfunction (e.g., teeth grinding, temporomandibular joint disorder) or chronic neck muscle strain.
Research shows a frequent correlation between tinnitus and hearing loss. Because tinnitus is perceived differently by each sufferer, an exact diagnosis is essential. A doctor may conduct ENT, dental, orthodontic, and orthopedic examinations in order to establish whether a case can be medically treated or not. The pitch and volume of tinnitus can be determined by special diagnostic test, and a hearing test can reveal whether hearing loss is also involved. Treatment with hearing aids is often the first step to relief from tinnitus. Hearing aids compensate for hearing loss, which enables concentration on external sounds instead of internal noises.
Pulsatile tinnitus is a rare type of tinnitus that sounds like a rhythmic pulsing in the ear, usually in time with your heartbeat. A doctor may be able to hear it by pressing a stethoscope against your neck or by placing a tiny microphone inside the ear canal. This kind of tinnitus is most often caused by problems with blood flow in the head or neck. Pulsatile tinnitus also may be caused by brain tumors or abnormalities in brain structure.
Lidocaine, a medication used for the treatment of certain types of abnormal heart rhythms, has been shown to relieve tinnitus for some people, but it must be given intravenously or into the middle ear to be effective. However, the benefits of lidocaine are almost always outweighed by the risks of the drug and it is therefore not recommended and not used for tinnitus.
Superior semicircular canal dehiscence syndrome is another not uncommon cause of pulsatile tinnitus. The superior semicircular canal is one of three canals found in the vestibular apparatus of the inner ear. The vestibular apparatus helps to maintain equilibrium and balance. In this syndrome, a part of the temporal bone that overlies the superior semicircular canal is abnormally thin or absent. Superior semicircular canal dehiscence syndrome can affect both hearing and balance to different degrees.
Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic. Over 260 medications have been reported to cause tinnitus as a side effect. In many cases, however, no underlying cause could be identified.
Tinnitus is the perception of sound when no actual external noise is present. While it is commonly referred to as “ringing in the ears,” tinnitus can manifest many different perceptions of sound, including buzzing, hissing, whistling, swooshing, and clicking. In some rare cases, tinnitus patients report hearing music. Tinnitus can be both an acute (temporary) condition or a chronic (ongoing) health malady.